Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

October 4, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Oct 4, 2017, 6:04 PM MDT for Las Animas County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2017, 6:04 PM MDT (00:04 UTC)
Expired
Oct 4, 2017, 6:30 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS85 KPUB 050004
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
604 PM MDT WED OCT 4 2017
 
COZ086>088-050030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
604 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...NORTH CENTRAL
LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Tyrone, or 31 miles north of Trinidad, moving east
at 40 mph.

Heavy rain, dime size hail and wind gusts up to 50 mph will be 
possible with this storm.

This storm will remain over mainly rural areas of eastern Huerfano...
north central Las Animas and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3753 10450 3767 10452 3785 10407 3756 10406
TIME...MOT...LOC 0003Z 252DEG 35KT 3762 10443 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Oct 4, 5:43 PM MDT, 21 minutes earlier.

Area forecast discussion, Oct 4, 5:43 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
543 PM MDT Wed Oct 4 2017

.UPDATE...
Issued at 543 PM MDT Wed Oct 4 2017

Updated pops through the evening based on radar and hi res model
trends.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM MDT Wed Oct 4 2017

Thunderstorms are expected to remain possible this evening across
the mountains, high valleys and adjacent areas, and will also be
possible over the southern portions of the southeast plains, where
there has been some sunshine, leading to instability.  Northern
portions of the plains should generally be too stable for
thunderstorms this evening, although a few could briefly make it off
the mountains and toward the I-25 corridor.

Once again, widespread low clouds and areas of fog are expected
overnight and into Thu morning acrs the southeast plains. Indication
are that dense fog will be a problem over the far southeast plains,
and will issue a Dense Fog Advisory for late tonight until
midmorning Thu.  Forecast guidance for late tonight is showing
northwest to north winds developing in El Paso county, and west to
northwest winds in Pueblo county which then decreases the cloud
cover, but fog may still be an issue into Thu morning.

Southwest flow aloft will continue over the area on Thu, and a
weather disturbance is forecast to move into southern CO in the
afternoon.  This disturbance is expected to help kick off some
showers and thunderstorms across the area, with the best chances
being over and near the mountains.  Low clouds are expected to clear
out of most of the southeast plains Thu afternoon, but may remain in
areas near the eastern border.  Temps acrs the southeast plains will
be warmer, with readings in the 70s most areas. The high valleys
should also be in the 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM MDT Wed Oct 4 2017

Thursday night-Friday night...Moderate to strong southwest flow
aloft across the area Thursday night becomes moderate northwest
Friday and into Friday night, as upper trough translates across the
Rockies. A short wave ejecting out ahead of the main trough Thursday
night will keep chances showers and a few embedded thunderstorms
across northern portions of the eastern Mountains and Plains through
the night. Main trough translates across south central Colorado
through the day Friday, with trough axis moving across the far
southeast plains late Friday afternoon, pushing into western Kansas
by midnight. With that said, should see scattered showers and storms
developing across the higher terrain Friday morning, spreading east
through the afternoon and evening, with storms diminishing from west
to east through the evening, as strong subsidence develops behind
the passing system. Passing system sends a front across the eastern
plains through the day Friday, with the warmest highs expected
across the southern border zones. Dry air and clearing skies along
with slowly decoupling winds behind the system could lead to chilly
overnight lows across portions of the plains Friday night/Saturday
morning, and will have to watch for some possible frost pockets.

Saturday-Sunday...Warmer and dry conditions remain in the offing
over the weekend, as westerly flow aloft develops behind the passing
system. Should be a very pleasant weekend with highs in the mid 60s
to mid 70s for much of south central and southeast Colorado.

Sunday night-Wednesday...All eyes turn toward next potent system
taking aim on the Rockies, although models are differing in timing
and strength of the system as it moves across the region. GFS and
its ensemble data suggest a slower, stronger and much colder system
moving across the state, with H7 temps down in the -8c to -12c range
across the area Monday night. The latest run of the ECMWF is faster
and not as deep or cold with the system, with the brunt of system
moving across the area through the day Monday, with quickly clearing
skies and warming temperatures Tuesday and Wednesday as upper level
ridging building across the Rockies. With model differences, have
stayed with current blended model pops and temperatures, which
brings a quick shot of rain and snow showers, with snow levels
possibly down to 6000 ft Monday and Monday night. Will also see much
cooler temperatures Monday and Tuesday, with the potential for sub
freezing temperatures across the higher elevations along and west of
the I-25 Corridor Tuesday morning. Best pops currently remain across
the eastern mountains and immediate adjacent plains, though if the
GFS turns out to be more correct, will see more a widespread snow
fall and sub freezing temperatures. Time will tell.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 332 PM MDT Wed Oct 4 2017

Low clouds will remain at KCOS and KPUB until late tonight, along
with areas of drizzle or light rain. Late tonight it looks like
northwest winds will develop and could reduce the cloud cover,
however fog may still be an issue into midmorning Thu.  VFR
conditions are then expected late Thu morning and Thu afternoon.

KALS will have the potential for showers/tstms in the area through
this evening. Gusty south to southwest winds will continue into the
early evening hours.  Thu afternoon there could again be some
showers/tstms in the area and breezy south to southwest winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory from midnight tonight to 9 AM MDT Thursday
for COZ095>099.

&&

UPDATE...MW
SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Oct 4, 11:06 AM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1106 AM MDT Wed Oct 4 2017

COZ058>089-093>099-051715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1106 AM MDT Wed Oct 4 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

There will still be some areas of dense fog through about noon,
especially over northern El Paso county. Some areas of dense fog
may return to portions of the plains again tonight.

Thunderstorms are expected over the mountains and high valleys
this afternoon and evening. The storms over the mountains may be
rather strong. Storms may attempt to move out over the eastern
plains, with the best chances being from the southern I-25
corridor area around Trinidad and eastward. These storms may
remain strong, or they may tend to weaken and dissipate as they
encounter cooler, more stable air. Primary storm threats today
will include lightning, gusty winds, locally heavy rain and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered afternoon and evening thunderstorms will be
possible across the area Thursday and Friday, then again Sunday
night through Tuesday for the eastern mountains and plains. The
main storm threats will be lightning and gusty winds to around 40
mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today across the mountains and high valleys, and maybe in
areas from Trinidad and eastward.

28/28

In the hours before

Special weather statement, Oct 4, 12:39 PM MDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1239 PM MDT WED OCT 4 2017

COZ067-068-071-041915-
Southern San Luis Valley CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
1239 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONEJOS COUNTY UNTIL 115
PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Chama, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cumbres Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10647 3709 10655 3710 10655 3736 10636
      3719 10600 3699 10629
TIME...MOT...LOC 1839Z 221DEG 30KT 3703 10646

kam
Special weather statement, Oct 4, 2:47 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT WED OCT 4 2017

COZ079-080-086-087-042130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
247 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenhorn Mountain, or 32 miles southwest of Pueblo, moving east at
25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greenhorn Mountain, Rye and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 10507 3800 10497 3787 10442 3761 10458
TIME...MOT...LOC 2046Z 291DEG 21KT 3787 10494

kam
Special weather statement, Oct 4, 3:35 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
335 PM MDT WED OCT 4 2017

COZ086-089-093-042200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
335 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SOUTHWESTERN
CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 400 PM MDT...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Avondale, or 14 miles southeast of Pueblo, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fowler, Boone, Avondale and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3798 10448 3815 10461 3840 10422 3810 10397
TIME...MOT...LOC 2134Z 244DEG 35KT 3810 10445

BL
Special weather statement, Oct 4, 5:35 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
535 PM MDT WED OCT 4 2017

COZ087-088-050000-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
535 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 600 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walsenburg, or 29 miles northwest of Trinidad, moving east at 40 mph.

Heavy rain, small hail up to 1/2 inch in diameter and winds in
excess of 40 mph will be possible with this storm.

Locations impacted include...
Walsenburg and open country of east Central Huerfano and
Northwestern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 10481 3761 10484 3778 10436 3753 10424
TIME...MOT...LOC 2333Z 253DEG 33KT 3755 10475

mw
Local storm report, Oct 4, 5:40 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT WED OCT 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             5 S WALSENBURG          37.55N 104.76W
10/04/2017  M0.88 INCH       HUERFANO           CO   TRAINED SPOTTER

&&
Special weather statement, Oct 4, 6:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
604 PM MDT WED OCT 4 2017

COZ086>088-050030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
604 PM MDT WED OCT 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...NORTH CENTRAL
LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Tyrone, or 31 miles north of Trinidad, moving east
at 40 mph.

Heavy rain, dime size hail and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of eastern Huerfano...
north central Las Animas and southeastern Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3753 10450 3767 10452 3785 10407 3756 10406
TIME...MOT...LOC 0003Z 252DEG 35KT 3762 10443

mw

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.